Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 89, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 9, 2018, 5:34 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 5:34 PM MST (00:34 UTC)
- Expired
- Aug 9, 2018, 8:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 112 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
673
WGUS55 KFGZ 100034
FFWFGZ
AZC005-025-100330-
/O.NEW.KFGZ.FF.W.0089.180810T0034Z-180810T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
534 PM MST THU AUG 9 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
Coconino County in north central Arizona...
* Until 830 PM MST
* At 533 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Paulden.
This includes the following streams and drainages...Williamson Valley
Wash...Walnut Creek...Meath Wash...Granite Creek...Pine Creek...
Grindstone Wash...Hell Canyon...Antelope Wash...Big Chino Wash...
Verde River...Wagon Tire Wash...Rattlesnake Wash and Bear Canyon.
This includes State Route 89 between mile markers 336 and 351.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3483 11226 3487 11253 3500 11264 3510 11220
3494 11221
$$
412 follow-up statements
235
WGUS75 KFGZ 100131
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
631 PM MST THU AUG 9 2018
AZC005-025-100330-
/O.CON.KFGZ.FF.W.0089.000000T0000Z-180810T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
631 PM MST THU AUG 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
YAVAPAI AND COCONINO COUNTIES...
At 630 PM MST, Doppler radar indicated light rainfall over the
warned area. Up to three inches of rain have already fallen for
storms earlier this afternoon. Flash flooding is expected.
This includes the following streams and drainages...Williamson Valley
Wash...Walnut Creek...Meath Wash...Granite Creek...Pine Creek...
Grindstone Wash...Hell Canyon...Antelope Wash...Big Chino Wash...
Verde River...Wagon Tire Wash...Rattlesnake Wash and Bear Canyon.
This includes State Route 89 between mile markers 336 and 351.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3483 11226 3487 11253 3500 11264 3510 11220
3494 11221
$$
41484
WGUS75 KFGZ 100331
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
831 PM MST THU AUG 9 2018
AZC005-025-100341-
/O.EXP.KFGZ.FF.W.0089.000000T0000Z-180810T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
831 PM MST THU AUG 9 2018
...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES HAS
EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3483 11226 3487 11253 3500 11264 3510 11220
3494 11221
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:39 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 9, 2:39 PM MST, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 239 PM MST Thu Aug 9 2018 .SYNOPSIS...Deep moisture will continue to persist over central and southern Arizona, bringing afternoon and evening showers and thunderstorms to much of the area. Areas along and southwest of the Mogollon Rim will see the most activity through the weekend. Some storms will produce heavy rainfall, hail, and strong winds. && .DISCUSSION...Current surface analysis shows dewpoints in excess of 50 as far north as the Grand Canyon, and extending along the and south of the Mogollon Rim where deeper moisture resides. Mesoscale analyses currently indicate CAPE in excess of 2000J/kg over and south of the Mogollon Rim, and expect robust convection to continue developing as we exceed our convective temperature. Storms should build rapidly over the Mogollon Rim, and move to the south and west during the late afternoon and evening with the 5-10kt steering flow. Steep lapse rates and deeply mixed boundary layer indicated in the forecast soundings will promote strong winds with our storms this afternoon and evening. Severe winds, hail, and and heavy rain will be the primary threat with storms. One complicating factor overnight will be the circulation (weak shortwave) currenly near the Four Corners moving southward on the backside of the ridge - this may serve to amplify convection over eastern Arizona this evening and overnight. In general, little change in the pattern will be observed through the weekend, with ample moisture in place and weak flow aloft. A trough moving across the Pacific NW will decrease the amplitude of the ridge over the Great Basin, but keep us with light steering flow from the north or northeast. This, and some drier air working in from the east late on the weekend, should keep the greatest storm threat along and south of the Mogollon Rim. Typical monsoon season thunderstorm activity will continue next week. There are some indications that drier air may continue to be ingested into the area and suppress thunderstorm activity early next week, but it's really too soon to say with confidence. && .AVIATION...Expect scattered to numerous showers and thunderstorms to continue along and south of a line from KGCN- KFLG-KSOW-KSJN, moving to the south and west through Yavapai and northern Gila counties this evening. These storms will produce outflow winds between 30 to 40 knots, and MVFR visibilities in heavy rain. Isolated thunderstorms expected over northeast AZ. Thunderstorm activity will diminish late tonight, and redevelop over the higher terrain after 18Z Friday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep moisture will remain in place along and south of the Mogollon Rim and White Mountains. Expect scattered to numerous showers and thunderstorms in these areas Friday and Saturday, with scattered storms mainly over the higher terrain north of the Mogollon Rim. Strong outflow winds, heavy rainfall, hail, and frequent lightning are the primary hazards. Sunday through Tuesday...Expect scattered afternoon and evening thunderstorms through the period, with the best chances for storms continuing to be along the south of the Mogollon Rim and White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...BAK AVIATION...BAK/RR FIRE WEATHER...BAK/RR For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 9, 2:03 PM MST, 3 hours 31 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 203 PM MST THU AUG 9 2018 AZZ015-092130- Western Mogollon Rim- 203 PM MST THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM MST... At 202 PM MST, Doppler radar was tracking a strong thunderstorm over Walnut Canyon National Monument, or near Flagstaff, moving south at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cosnino, Mountainaire, Walnut Canyon National Monument, Upper Lake Mary, Upper Lake Mary Boat Ramps, Walnut Canyon Visitors Center, Pinegrove Campground, Lower Lake Mary, Canyon Vista Campground, Lake View Campground and Ashurst Lake Campgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3524 11153 3523 11144 3501 11140 3506 11169 TIME...MOT...LOC 2102Z 010DEG 11KT 3518 11150 RR
Local storm report, Aug 9, 2:36 PM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 S COSNINO 35.15N 111.48W
08/09/2018 E0.50 INCH COCONINO AZ PARK/FOREST SRVC
REPORT OF DIME-SIZED HAIL.
&&
DBLocal storm report, Aug 9, 3:28 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
328 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 4 ESE BELLEMONT (NWS FL 35.20N 111.75W
08/09/2018 M1.00 INCH COCONINO AZ NWS EMPLOYEE
OBSERVED 1 INCH HAIL ON I-40 1/2 MILE WEST
OF EXIT 190.
&&
DBLocal storm report, Aug 9, 3:45 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 N FLAGSTAFF AIRPORT 35.15N 111.67W
08/09/2018 E1.50 INCH COCONINO AZ NWS EMPLOYEE
REPORTED AT 5078 S AMETHYST, FLAGSTAFF, AZ.
&&
KDLocal storm report, Aug 9, 3:46 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 2 WSW DOWNTOWN FLAGSTAF 35.18N 111.68W
08/09/2018 E1.25 INCH COCONINO AZ PUBLIC
REPORTED AT 2050 W UNIVERSITY AVE,
FLAGSTAFF, AZ.
&&
KDSpecial weather statement, Aug 9, 5:11 PM MST, 23 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 511 PM MST THU AUG 9 2018 AZZ018-100045- Northern Gila County- 511 PM MST THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 545 PM MST... At 510 PM MST, Doppler radar was tracking a strong thunderstorm over East Verde Estates, or near Payson, moving southwest at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Payson, Oxbow Estates, Freedom Acres, Flowing Springs, East Verde Estates, Mesa Del Caballo, Houston Mesa Campground, Tonto Natural Bridge State Park and Beaver Valley. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3438 11145 3433 11126 3411 11136 3420 11158 TIME...MOT...LOC 0010Z 028DEG 17KT 3428 11140 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:00 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 9, 5:11 PM MST | Special Weather Statement | FGZ | 34 min | |
| Aug 9, 5:13 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 47 min |
| Aug 9, 5:21 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 39 min |
| Aug 9, 5:48 PM MST | Special Weather Statement | FGZ | Yavapai | 27 min |
| Aug 9, 6:23 PM MST | Special Weather Statement | FGZ | 52 min | |
| Aug 9, 6:30 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 45 min |
| Aug 9, 7:14 PM MST | Special Weather Statement | FGZ | Yavapai | 46 min |
| Aug 9, 7:22 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
| Aug 10, 1:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 20 min |
| Aug 10, 2:14 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 32 min |
| Aug 10, 2:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 52 min |
| Aug 10, 3:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 31 min |
| Aug 10, 4:41 PM MST | Special Weather Statement | FGZ | 34 min | |
| Aug 10, 4:52 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.